Nebraska, 2012

Wildfire in Nebraska, March 26, 2012

March 26, 2012 · NWS OAX · 2 events in 2 counties and zones

South winds of 25 to 35 mph with gusts to 45 to 50 mph caused several planned burns to get out of control. The resultant wildfires burned hundreds of acres and caused some outbuilding and equipment damage in Stanton and Pierce counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

South winds of 25 to 35 mph with gusts to 45 to 50 mph caused several planned burns to get out of control. The resultant wildfires burned hundreds of acres and caused some outbuilding and equipment damage in Stanton and Pierce counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 26, 11:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 26, 11:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1215 PM CDT MON MAR 26 2012

.AVIATION...18Z TAFS FOR KOMA...KLNK AND KOFK. MAIN CONCERNS
THROUGH THE PERIOD WILL BE WINDS. INITIALLY...WINDS FROM THE
SOUTHEAST AROUND 150-170 DEGREES SUSTAINED AT 25 TO 28KTS...WITH
GUSTS UP TO 35 TO 38KTS. SHOULD LOSE THE GUSTS AT KLNK/KOMA BY
ABOUT 27/00Z. A FRONT MOVING INTO THE AREA WILL ALSO BRING A WIND
SHIFT...ALONG WITH A SMALL CHANCE FOR CONVECTION LATER TONIGHT AS
WELL. BEST CHANCE APPEARS TO BE AT KLNK/KOMA...IN THE 07Z-11Z
PERIOD. WINDS BECOME WEST AFTER THE TROUGH MOVES
THROUGH...BECOMING GUSTY AGAIN BY 27/15Z.

DEWALD

&&

.PREV DISCUSSION... /ISSUED 1039 AM CDT MON MAR 26 2012/

DISCUSSION...
UPDATED THE FORECAST TO REMOVE CHANCE OF RAIN FOR THE REST OF THE
MORNING IN WESTERN IOWA. ALSO EXPANDED THE WIND ADVISORY ONE MORE
TIER OF COUNTIES FURTHER EAST...INTO THE LINCOLN AND OMAHA METRO
AREAS AS THESE LOCATIONS SHOULD BE JUST ON THE EDGE OF THE
ADVISORY LEVEL WIND SPEEDS.

DEWALD

PREV DISCUSSION... /ISSUED 754 AM CDT MON MAR 26 2012/

DISCUSSION...
HAVE INCREASED POPS ALONG AND EAST OF THE MISSOURI RIVER...AS
SHOWERS FINALLY HAVE DEVELOPED IN A BAND FROM AROUND BLAIR TO
PLATTSMOUTH TO NEBRASKA CITY. SO FAR...NO LIGHTNING HAS BEEN
DETECTED...BUT STILL THINK A FEW STRIKES ARE POSSIBLE...AND KEPT
ISOLATED WORDING IN THE GRIDS.

MAYES

PREV DISCUSSION... /ISSUED 646 AM CDT MON MAR 26 2012/

DISCUSSION...

MAIN CONCERN OVER THE NEXT 30 HOURS IS THE POTENT UPPER LEVEL
TROUGH CURRENTLY OVER THE GREAT BASIN. THIS IS PROGGED TO TAKE A
TRACK NEWD TODAY AND MOVE THROUGH THE NORTHERN PLAINS TONIGHT AND
TUE. AHEAD OF THE STRONG SYSTEM LOW LEVEL WAA IS CURRENTLY TAKING
PLACE ACROSS THE REGION. MODELS SEEM TO HAVE A HIGH BIAS WITH THE
MOISTURE ATTM...AND THUS A LITTLE BULLISH ON THE CONVECTIVE
POTENTIAL FOR THE REST OF THE NIGHT. LATEST RUC ANALYSIS DOES INDC
AROUND 500-1000 J/KG OF MUCAPE OVER THE WRN CWA...BUT POINT
FORECAST SOUNDINGS INDC THIS MOISTURE IS RATHER SHALLOW AROUND 850
MB AND THERE IS A GOOD DEAL OF CIN HOLDING BACK THE CONVECTION.
WE FEEL THIS TREND WILL CONT TONIGHT...BUT WILL MAINTAIN A SLIGHT
CHANCE POPS B/W 12-15Z OVER THE CNTRL AND SERN CWA FOR ANYTHING
ISO THAT MAY DEVELOP. OTHERWISE ANOTHER WINDY AND WARM DAY IS IN
STORE FOR THE FA. WINDS AT 925 (850) MB INCREASE TO 40 (55) KT BY
THIS AFTERNOON AND WITH THE INCREASING PRESSURE GRADIENT...SOME OF
THIS SHOULD MAKE IT TO NEAR THE SURFACE. HIGH CLOUDS WILL LIKELY
LIMIT MIXING THOUGH...AND WE WOULD FEEL BETTER WITH A DUE SOUTH OR
SW WIND...SO A WIND ADVRY IS NO SLAM DUNK...BUT WITH THE PRESSURE
GRADIENT AND MIXING TO 925 MB WE WILL LIKELY SEE A FEW SITES MEET
CRITERIA THIS AFTN INTO THE EVNG HOURS. THUS WE HAVE ISSUED A
WIND ADVISORY.

THE DRY LINE STILL LOOKS TO SET UP OVER THE WRN HI PLAINS TODAY AS
THE UPPER LEVEL SYSTEM MOVES TOWARD THE REGION. SOME POSITIVE CAPE
IS INDICATED NEAR THE DRY LINE...BUT CIN IS SIGNIFICANT AND WITH
MUCH OF THE FORCING GOING INTO SODAK...CONVECTIVE POTENTIAL FOR
THE NEB AREA LOOKS PRETTY LOW...AND ESPECIALLY ANYTHING THAT WOULD
WORK INTO OUR FA. THUS HAVE REDUCED POPS TO SCHC FOR THIS EVNG IN
THE NW. A LITTLE BETTER CHC OF SHOWERS/STORMS MAY ACTUALLY COME
AFTER MIDNIGHT IN THE ERN FA AS BETTER MOISTURE INTERACTS WITH THE
ADVANCING PAC CDFNT AS IT MOVES THROUGH THE AREA. WILL CONT SOME
CHC POPS IN THE E AFTER MIDNIGHT FOR THIS. THE SYSTEM SHOULD BE
CLEAR OF THE FA BY TUES MRNG WITH ANOTHER WARM AND DRY DAY
EXPECTED FOR TUE/WED.

THE SURFACE FNT STILL LOOKS TO HANG UP OVER MO/KS ON TUE/WED AND
THIS WILL START TO RETREAT NWD WED NIGHT AND INTO THE DAY ON THU
(ALTHOUGH I HAVE MY DOUBTS THAT IT WILL ACTUALLY MAKE IT INTO
NEB). AS THE LOW LEVEL WAA INCREASES AHEAD OF A SHRTWV PROGGED FOR
THU NIGHT SOME MOISTURE WILL LIKELY WORK AROUND THE FNT AND INTO
CNTRL NEB BY LATE THU WHICH SHOULD ALLOW FOR A CHANCE OF
SHOWERS/STORMS LATE THU...THU NIGHT AND INTO FRI. SIGNIFICANT
DIFFERENCES THEN DEVELOP BETWEEN THE GFS AND EC FOR NEXT WEEKEND
AND NO CHANGES WERE MADE PAST FRI.

BOUSTEAD

FIRE WEATHER...

IN THE POST FRONT AIRMASS ON TUES THE AIR MASS IS EXPECTED TO DRY
OUT SIGNIFICANTLY. DEEP MIXING TO AROUND 850 MB OR HIGHER WILL
LEAD TO DEWPOINTS FALLING THROUGH A GOOD PART OF THE DAY IN THE
CNTRL AND WRN CWA. DESPITE THE FRONT MOVING THROUGH...TEMPERATURES
WITH THE MIXING ON TUES WILL LIKELY CLIMB BACK INTO THE MID AND
EVEN SOME UPPER 70S. THIS WILL CREATE SEVERAL HOURS OF RH BELOW 20
PERCENT DURING THE AFTN ON TUES. WITH STRONGLY UNIDIRECTIONAL FLOW
AND A DECENT PRESSURE GRADIENT ON THE SOUTH SIDE OF THE SURFACE
LOW OVER SD...SFC WINDS SHOULD BE SUSTAINED ABOVE 15 KT WITH
GUSTS WELL OVER 25 KT. THIS ALL SHOULD COMBINED FOR A DANGEROUS
FIRE WX DAY...ALTHOUGH WE ARE STARTING TO GREEN UP NICELY AROUND
THE AREA...AND THUS HAVE ISSUED A FIRE WEATHER WATCH FOR TUES FOR
A LARGE PART OF THE AREA.

BOUSTEAD/MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NEZ011-012-015>018-030>034-042>045-050>053-
     065>067-078-088-089.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ015-033-034-
     043>045-050>053-065-066-078.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ011-012-
     016>018-030>032-042.

IA...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR IAZ043-055.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055.

&&
Hazardous weather outlook, Mar 26, 3:52 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 AM CDT MON MAR 26 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
452 AM CDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS WILL DEVELOP THIS AFTERNOON OVER EASTERN
NEBRASKA. WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH AREA EXPECTED
WEST OF A LINE FROM WAYNE TO LINCOLN AND SEWARD...AND A WIND
ADVISORY HAS BEEN ISSUED FOR THAT AREA. WINDS SHOULD DIMINISH LATE
THIS EVENING.

EXTREME FIRE DANGER IS FORECAST TODAY ACROSS A LARGE PART OF THE
AREA. BURNING IS NOT ADVISED DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE
OUTLOOK AREA. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER
WESTERN IOWA AFTER MIDNIGHT. IF THUNDERSTORMS OCCUR...SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR TUESDAY GENERALLY WEST OF
A LINE FROM ONAWA TO OMAHA TO PLATTSMOUTH TO BEATRICE. THE
COMBINATION OF STRONG WEST WINDS AND VERY LOW RELATIVE HUMIDITY
WILL COMBINE FOR DANGEROUS FIRE WEATHER CONDITIONS.

THUNDERSTORMS ARE ALSO POSSIBLE OVER MUCH OF THE AREA THURSDAY
THROUGH FRIDAY. INSTABILITY WILL RETURN TO THE REGION LATE IN THE
WEEK AS SEVERAL DISTURBANCES TRACK ACROSS THE PLAINS. AT THIS TIME
ORGANIZED SEVERE WEATHER DOES NOT LOOK LIKELY ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Stanton

When
March 26, 2:00 PM CST to 6:00 PM CST
Where
Stanton forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Several controlled burns that got out of hand due to south winds of 25 to 35 mph with gusts over 45 mph burned over 400 acres in Stanton county. The largest fire burned around 360 acres north of Highway 32 and embers spread to a nearby barn destroying it and the heavy farm equipment inside. A firefighter was taken to a local hospital for possible heat exhaustion due to temperatures in the 80s during the fire.

Wildfire, Pierce

When
March 26, 2:00 PM CST to 10:00 PM CST
Where
Pierce forecast zone
Reported by
Newspaper
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

A controlled burn got out of control due to south winds of 25 to 35 mph and gusts over 45 mph a few miles south of Pierce. The resultant wildfire burned around 100 acres and also destroyed a corn crib and farm wagon.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363229, 363230.